Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

Steroids

SkapSkap Posts: 6
edited 20. Jan 2020, 09:48 in Chat to our Helpline Team
Hi I'm new here.
I have RA which has been reasonably well controlled for a few years on hydroxychloroquine.
I had to stop taking it in September because I was starting chemotherapy for breast cancer. Now the chemo has ended my RA has flared up badly. I have started the hydroxy again this week but it takes a while to kick in.
Meanwhile I hurt all over and the fatigue is dragging me down. Just as I had hoped to feel better after the ordeal of chemotherapy I feel worse.
All the Rheum nurse could offer was a steroid injection. I instinctively said no as I've been pumped full of steroids for 3 months but I may have to say yes as I'm getting desperate.
She wasn't very helpful or forthcoming when I asked questions, just gave me a patronising "it's an injection in the bum" answer. I want to know whether there are any side effects? How soon does it work? How long do the effects good or bad last? Does it actually protect the joints? My pain in the morning is very bad and it''s affecting my sleep.

Comments

  • moderatormoderator Posts: 4,082 mod
    edited 30. Nov -1, 00:00
    Hi and welcome to the forum, I'm sure that you'll be able to get some useful information and advice from here.

    I'm sorry to hear that your RA has flared up and that you've had to endure going through chemotherapy. My wife has been through chemo for breast cancer so I've witnessed just what it can do in terms of fatigue etc.

    The versus arthritis website has lots of useful information on steroid injections which may be of use, please follow this link https://www.versusarthritis.org/search?query=Steroid+injections+

    If at any time you feel the need then please do call our helpline on 0800 520 0520 which is open Mon-Fri 09:00 - 20:00.

    Please do get involved in the forums as I'm sure that other members will be able to provide useful input. I'll also ask on of my colleagues to move your post to the 'Say Hello' forum where other members are more likely to respond to you.

    Regards
    ChrisB (Moderator)
  • SkapSkap Posts: 6
    edited 30. Nov -1, 00:00
    Thanks
  • helpline_teamhelpline_team Posts: 2,019
    edited 30. Nov -1, 00:00
    Dear Skap
    I've passed on your enquiry to our information team, to see if they can find you an answer that's more relevant to your situation.
    If you need some support in the meantime, do consider talking to your GP.
    I'll come back to you as soon as possible.
    Kind regards
    Guy
    Helpline Team
  • helpline_teamhelpline_team Posts: 2,019
    edited 30. Nov -1, 00:00
    Dear Skap
    Here's the more detailed answer for you.
    The reason for using steroids is that they can reduce inflammation, therefore pain. However it's not been possible to find evidence for steroids preventing joint damage. Because they can be associated with people losing calcium from their bodies, they may impact on the health of cartilage in joints.
    There are quite a lot of issues to consider under the potential side effects, particularly because you've mentioned having frequent steroids during your chemo.
    Taking steroids for a long time can affect the immune system, and make someone more susceptible to infections. They can affect appetite and weight gain. They can cause drug-induced osteoporosis.
    General side effects from them as intra-muscular injections:
    • General side-effects include: pain and discomfort for a few days
    • temporary bruising or a collection of blood under the skin
    • flushing of the face for a few hours
    • an infection, causing redness, swelling and pain – get medical advice as soon as possible if you have these symptoms
    • a loss of fat where the injection was given – this can cause dimples in the skin and may be permanent
    • paler skin around the site of the injection – this may be permanent
    • if diabetes is present, blood sugar level may go up for a few days
    • if there is high blood pressure it may go up for a few days

    The key thing with a decision over a drug treatment is to have a full conversation with someone medically qualified so that you can weigh up the advantages of a particular treatment against any disadvantages. If you have good access to support from your oncology team, you might find they would be of some support, to enable you to know how much steroid use you've really had recently. Also your GP may be able to support you thinking about the pros and cons of this kind of decision.
    And if you'd like to talk things over more generally, you'd be very welcome to ring us here at the Helpline on freephone 08005200520.
    Very best wishes
    Guy (Helpline Team)
Sign In or Register to comment.